Alert archive / Hawaii / Wind Advisories in 2008

Wind Advisory 4, NWS Honolulu, HI

January 27, 20084 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 27, 2008, 1:20 PM HST for 4 counties in Hawaii. It was in force for 38 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2008, 1:20 PM HST (23:20 UTC)
Expired
Jan 29, 2008, 3:40 AM HST
In force
38 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2008-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2008-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 272320
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
120 PM HST SUN JAN 27 2008

...WIND ADVISORY THROUGH THIS EVENING...

.A STRONG HIGH NORTH OF THE ISLANDS IS BRINGING STRONG TRADE WINDS
TO MOST AREAS OF THE ISLANDS.

HIZ001>021-023>027-281230-
/O.NEW.PHFO.WI.Y.0004.080127T2320Z-080129T0800Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
120 PM HST SUN JAN 27 2008

...WIND ADVISORY IN EFFECT UNTIL 10 PM HST MONDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM HST MONDAY. 

TRADE WINDS WILL REACH SPEEDS OF 30 MPH WITH GUSTS TO 50 MPH.
BECAUSE OF THE MOUNTAINOUS TERRAIN IN THE ISLANDS...THE WINDS WILL
BE LOCALIZED. THE STRONGEST WINDS CAN BE EXPECTED WHERE THE WINDS
BLOW OVER RIDGES...THROUGH VALLEYS AND WHERE THEY ACCELERATE
DOWNSLOPE ON THE SOUTHWEST SIDES OF THE MOUNTAINS. FOR NOW...THE
STRONG WINDS ARE NOT EXPECTED TO AFFECT THE HIGHER ELEVATIONS ON
MAUI AND THE BIG ISLAND.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR FREQUENT GUSTS TO 50
MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
FOR HIGH PROFILE VEHICLES. 

$$
DONALDSON
4 follow-up statements
000 
WWHW70 PHFO 280130
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 PM HST SUN JAN 27 2008

...WIND ADVISORY THROUGH THIS EVENING...

.A STRONG HIGH NORTH OF THE ISLANDS IS BRINGING STRONG TRADE
WINDS TO MOST AREAS OF THE ISLANDS.

HIZ001>021-023>027-280830-
/O.CON.PHFO.WI.Y.0004.000000T0000Z-080129T0800Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
330 PM HST SUN JAN 27 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM HST MONDAY...

TRADE WINDS WILL REACH SPEEDS OF 30 MPH WITH GUSTS TO 50 MPH.
BECAUSE OF THE MOUNTAINOUS TERRAIN IN THE ISLANDS...THE WINDS WILL
BE LOCALIZED. THE STRONGEST WINDS CAN BE EXPECTED WHERE THE WINDS
BLOW OVER RIDGES...THROUGH VALLEYS AND WHERE THEY ACCELERATE
DOWNSLOPE ON THE SOUTHWEST SIDES OF THE MOUNTAINS. FOR NOW...THE
STRONG WINDS ARE NOT EXPECTED TO AFFECT THE HIGHER ELEVATIONS ON
MAUI AND THE BIG ISLAND.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH OR FREQUENT GUSTS TO
50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$
000 
WWHW70 PHFO 281352
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 AM HST MON JAN 28 2008

...WIND ADVISORY THROUGH TONIGHT...

.A LARGE HIGH NORTH OF THE ISLANDS WILL CHANGE LITTLE IN STRENGTH
AND LOCATION. THE TRADE WINDS GENERATED BY THE HIGH WILL THEREFORE
REMAIN STRONG THROUGH TONIGHT.

HIZ001>021-023>027-290300-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-080129T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-
BIG ISLAND NORTH AND EAST-KOHALA-BIG ISLAND INTERIOR-
352 AM HST MON JAN 28 2008

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

STRONG TRADE WINDS WILL CONTINUE THROUGH TONIGHT. THE WINDS WILL BE
STRONGEST OVER MOUNTAIN RIDGES...AND THROUGH VALLEYS ON THE SOUTHWEST
SIDES OF THE MOUNTAINS.

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH AND/OR FREQUENT GUSTS TO
50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$


CRAIG
000 
WWHW70 PHFO 290118
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 PM HST MON JAN 28 2008

...WIND ADVISORY FOR KOHALA AND KAU ON THE BIG ISLAND THROUGH
TONIGHT...

.STRONG HIGH PRESSURE NORTH OF THE STATE WILL PRODUCE STRONG AND
GUSTY TRADE WINDS OVER PORTIONS OF THE BIG ISLAND TONIGHT.

HIZ001>021-023-025-027-290230-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-080129T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-KAUAI MOUNTAINS-
OAHU SOUTH SHORE-WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-
OLOMANA-CENTRAL OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-LANAI MAKAI-LANAI MAUKA-KAHOOLAWE-
MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-LEEWARD HALEAKALA-KONA-
BIG ISLAND NORTH AND EAST-BIG ISLAND INTERIOR-
318 PM HST MON JAN 28 2008

...WIND ADVISORY IS CANCELLED...

BREEZY TRADE WINDS WILL BE BELOW THE ADVISORY LEVEL.

$$

HIZ024-026-291430-
/O.CON.PHFO.WI.Y.0004.000000T0000Z-080129T1600Z/
SOUTH BIG ISLAND-KOHALA-
318 PM HST MON JAN 28 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH AND OR FREQUENT GUSTS
TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

$$
WROE
000 
WWHW70 PHFO 291340
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
340 AM HST TUE JAN 29 2008

...WIND ADVISORY CANCELLED FOR KOHALA AND KAU ON THE BIG ISLAND...

.WINDS HAVE DECREASED BELOW ADVISORY LEVELS.

HIZ024-026-291445-
/O.CAN.PHFO.WI.Y.0004.000000T0000Z-080129T1600Z/
SOUTH BIG ISLAND-KOHALA-
340 AM HST TUE JAN 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

$$

MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:00 AM HST, 3 hours 20 minutes earlier.

Area forecast discussion, Jan 27, 10:00 AM HST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1000 AM HST SUN JAN 27 2008

.SYNOPSIS...
HIGH PRESSURE NORTH OF THE STATE WILL PRODUCE STRONG TRADE WINDS
THROUGH MONDAY AND LOCALLY BREEZY TRADES THROUGH THE WEEK. SHOWERS
WILL FAVOR WINDWARD AND MAUKA SECTIONS...BUT A FEW WILL GET OVER TO
LEE AREAS.

&&

.DISCUSSION...
A FAIRLY STRONG HIGH WILL REMAIN ABOUT 900 MILES NORTH NORTHEAST OF
HONOLULU THROUGH FRIDAY NIGHT...THEN MOVE AWAY TO THE NORTHEAST NEXT
WEEKEND. THE HIGH PRESSURE NORTH OF THE ISLANDS WILL KEEP BREEZY
TRADE WINDS BLOWING THROUGH FRIDAY. WINDS WILL WEAKEN NEXT WEEKEND
AS THE HIGH MOVES AWAY AND A TROUGH FORMS NEAR THE ISLANDS.

A BAND OF SHOWERS THAT HIT THE ISLANDS LAST NIGHT IS MOVING AWAY TO
THE SOUTHWEST...SO SHOWERS WILL TEMPORARILY ABATE. ANOTHER BAND OF
SHOWERS WILL BE MOVING OVER THE ISLANDS THIS EVENING...AND THE
COMPUTER MODELS SHOW MORE SHOWER BANDS COMING IN THROUGH THE REST OF
THE WEEK. A NORTHEAST TO SOUTHWEST TROUGH ALOFT SITS OVER THE
ISLANDS. A LOW ALOFT IS DROPPING SOUTH INTO THE TROUGH. THE LOW AND
TROUGH WILL KEEP THE ATMOSPHERE OVER THE ISLANDS A BIT UNSTABLE...SO
TRADE SHOWERS WILL BE HEAVIER THAN USUAL.

&&

.MARINE...
A LARGE NORTHEAST SWELL PRODUCED BY A GALE OFF CALIFORNIA IS
ROLLING INTO THE ISLANDS. AT 800 AM THE BUOY CENTER REPORT FROM THE
KAILUA BAY BUOY SHOWED A SWELL HEIGHT OF 10 FT WITH A SWELL PERIOD
OF 14 SECONDS. WHILE THE SOFTWARE THAT ANALYZES THE WAVE SPECTRUM
MAY HAVE SOME PROBLEMS SEPARATING WIND WAVE AND SWELL...THIS IS
CLEARLY AN UNUSUALLY LARGE NORTHEAST SWELL. SWELLS THIS SIZE ARE
PRETTY ROUTINE ALONG THE NORTHWEST-FACING SHORES...BUT NORTHEAST
FACING SHORES ARE SELDOM HIT BY SWELLS OF THIS SIZE. WAVES ARE
COMING OVER THE BREAKWATER IN HILO HARBOR. THE BAYFRONT HIGHWAY IS
CLOSED...AS ARE MOST BEACH PARKS ALONG THE HILO WATERFRONT. THERE
COULD BE SOME PROBLEMS ALONG NORTHEAST FACING SHORES OF THE OTHER
ISLANDS AS WELL. THE NORTHEAST SWELL WILL PEAK THIS EVENING...BUT
ROUGH SURF WILL PERSIST THROUGH AT LEAST TUESDAY.

BESIDES THE SWELL ROLLING IN FROM THE FETCH FAR NORTHEAST OF THE
ISLANDS...WE ALSO HAVE UNUSUALLY STRONG TRADE WINDS BLOWING LOCALLY.
SHIP REPORTS AND SCATTEROMETER OBSERVATIONS SHOWED WIDESPREAD WINDS
OVER 25 KT WITH WINDS OVER 35 KT WHERE WINDS ARE ACCELERATED IN THE
ALENUIHAHA AND PAILOLO CHANNELS AND AROUND THE SOUTH TIP OF THE BIG
ISLAND. A COMBINATION OF THE NORTHEAST SWELL AND LARGE WIND WAVES IS
PRODUCING HAZARDOUS SEA CONDITIONS AROUND THE ISLANDS. WINDS AND
SEAS WILL START TAPERING OFF TOMORROW BUT ROUGH SEAS WILL CONTINUE
AT LEAST THROUGH TUESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF WARNING UNTIL 6 AM HST MONDAY FOR EAST FACING SHORES.
HIGH SURF ADVISORY UNTIL 6 AM HST MONDAY FOR NORTH FACING SHORES.

GALE WARNING UNTIL 4 AM MONDAY FOR THE PAILOLO AND ALENUIHAHA
CHANNELS AND WATERS SOUTH OF THE BIG ISLAND.

SMALL CRAFT ADVISORY UNTIL 4 AM HST MONDAY FOR REST OF HAWAIIAN
WATERS.

&&

DONALDSON

Nearby

Wind Advisories in Hawaii, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.